Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Sep 20, 2018, 3:16 PM EDT for Broward County, Florida. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 3:16 PM EDT (19:16 UTC)
- Expired
- Sep 20, 2018, 3:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Broward County, FL
The radar
The Miami radar (KAMX), 64 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 3:25 PM EDT | HAIL 1 | 1 Nnw Sawgrass Mills Ma, FL | MEMBERS OF THE PUBLIC AND PHOTOS ON SOCIAL MEDIA SUGGEST QUATER SIZED HAIL FELL NEAR BB&T CENTER. |
| Sep 20, 3:29 PM EDT | HAIL 0.75 | Sawgrass Mills Mal, FL | TRAINED SPOTTER AT SAWGRASS MALL REPORTED DIME SIZE HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS52 KMFL 201916
SVRMFL
FLC011-201945-
/O.NEW.KMFL.SV.W.0023.180920T1916Z-180920T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
316 PM EDT THU SEP 20 2018
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Broward County in southeastern Florida...
* Until 345 PM EDT.
* At 316 PM EDT, a severe thunderstorm was located over Sawgrass
Mills Mall, or over Sunrise, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coral Springs, Davie, Plantation, Sunrise and Tamarac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
&&
LAT...LON 2627 8031 2621 8024 2603 8030 2612 8046
TIME...MOT...LOC 1916Z 039DEG 10KT 2617 8031
HAIL...1.00IN
WIND...60MPH
$$
KONARIK1 follow-up statement
067
WWUS52 KMFL 201935
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
335 PM EDT THU SEP 20 2018
FLC011-201945-
/O.EXP.KMFL.SV.W.0023.000000T0000Z-180920T1945Z/
Broward FL-
335 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR BROWARD COUNTY WILL EXPIRE AT
345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.
LAT...LON 2627 8031 2621 8024 2603 8030 2612 8046
TIME...MOT...LOC 1935Z 039DEG 10KT 2613 8034
$$
KONARIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:30 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 20, 1:30 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Miami FL 130 PM EDT Thu Sep 20 2018 .AVIATION... Sea breeze has slowly developed this afternoon. Most of thunderstorm activity will be developing in the western suburbs and across the interior. VCTS for all terminals except TMB, where higher chances of convection moving over the terminal. Convection will diminish after sunset with light and variable winds across the region tonight. Tomorrow easterly flow will be more persistent with a chance of storms once again around 18-19Z. && .PREV DISCUSSION... /issued 951 AM EDT Thu Sep 20 2018/ UPDATE... Scattered to numerous thunderstorms across South Florida will favor the western east coast metro suburbs as well as interior and Gulf coast region this afternoon and evening. The 12Z MFL sounding shows very light steering flow leading to very slow storm motion and a precipitable water value of 1.92 inches, right around normal for this time of year. With the light storm motion there is the potential for some urban flooding in poor drainage areas with any storms capable of producing 1 to 2 inches of rain sitting stagnant over the same area. Other then introducing the chance for urban flooding no major changes to the current forecast as convective initiation looks to be this afternoon and continuing through the evening for the interior and west coast. PREV DISCUSSION... /issued 300 AM EDT Thu Sep 20 2018/ DISCUSSION... TODAY AND TONIGHT... Mid-level ridging will Begin breaking down today as troughing shifts equatorward from coastal Georgia and the western Atlantic into northern Florida. A diffuse frontal zone/surface trough associated with the upper wave will slowly advance south- southwestward into northeast Florida as its western extent hangs up across the lower Gulf Coast states. Moisture pooling will occur ahead of the frontal zone, with northeast steering flow maintaining better moisture over Southern Florida today. The 20.00z MIA sounding observed a precipitable water value of 2.09 inches, with upstream analysis suggesting a similar amount of deep layer moisture should be present today. Given decreased subsidence from the weakening ridge and cooling mid-level temperatures, expect better shower and thunderstorm coverage for today. The northeasterly flow suggests western interior areas will likely see the most numerous activity this afternoon with enhanced convergence from the colliding Atlantic and Gulf coast sea breezes. Thereafter Atlantic showers may affect the east coast metro areas late tonight towards Friday morning. High temperatures today will be in the upper 80s to the lower 90s. FRIDAY AND SATURDAY... A closed mid/upper low will evolve over the Bahamas Thursday night, before moving west across southern Florida on Friday and Friday night. This will bring an increase in moisture and upper level winds, along with cooling mid-level temperatures to around -10 Celsius. Better shower and thunderstorm coverage is expected during this period, with the potential for a few stronger thunderstorms producing gusty winds and heavy rainfall. While the best thunderstorm coverage should be focused towards the interior and west coast given the easterly wind regime, this pattern increases the possibility that Atlantic coastal showers and storms may impact the eastern metro areas during the morning to early afternoon hours before convection pushes inland. Temperatures should remain near to perhaps slightly below normal for this period. SUNDAY THROUGH WEDNESDAY... The upper low will shift into the central Gulf of Mexico on Sunday, bringing southeast flow at the surface and aloft. A few ribbons of vorticity will pass through South Florida, suggesting better thunderstorm coverage will continue into Sunday. While mid-level temperatures will have warmed some, they remain cool enough for a strong storm or two to be possible. Interior and west coast locations once again stand to see the best thunderstorm coverage in this flow regime. Slightly drier air appears to filter in for early next week, although the deterministic guidance still brings a few weak perturbations through from time to time. Thunderstorm coverage may decrease a bit from Sunday, but we're still looking for scattered activity across the area with western interior areas favored for the better coverage. Temperatures should remain near seasonal normals for this period. MARINE... Light and variable winds this morning will become northeasterly this afternoon before veering easterly tonight. Speeds will average 5 knots or less early this morning, increasing to around 10 knots this afternoon. Seas will generally be 2 feet or less. Scattered showers and thunderstorms are possible over the Atlantic and Gulf waters into tonight. Prevailing easterly winds are anticipated into this weekend with seas remaining around 2 feet or less. The greatest hazard to boaters through the weekend will be scattered thunderstorms which could produce locally higher winds and waves in addition to lightning. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 76 88 76 87 / 30 40 40 50 Fort Lauderdale 79 87 77 87 / 30 40 40 50 Miami 76 87 76 87 / 30 40 40 50 Naples 74 89 73 89 / 40 70 20 60 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && AVIATION...33/Kelly
Hazardous weather outlook, Sep 20, 9:41 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 941 AM EDT Thu Sep 20 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 210145- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 941 AM EDT Thu Sep 20 2018 ...SCATTERED TO NUMEROUS THUNDERSTORMS FAVORING INTERIOR AND WEST... ...LOCALLY HEAVY RAINFALL MAY CAUSE URBAN FLOODING... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: Scattered showers and thunderstorms across South Florida mainly the western east coast suburbs, interior and west coast. The primary threat will be lightning and locally heavy rainfall. Flooding: With slow storm motion there is a chance of urban and poor drainage area flooding with locally heavy downpours. Temperatures:Daytime heat index values of around 105 degrees are possible over portions of northern Palm Beach County. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered mainly afternoon thunderstorms are forecast each day, especially over the western interior. The primary threats are lightning, heavy rain, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Sep 20, 3:09 PM EDT, 7 minutes before
Special Weather Statement National Weather Service Miami FL 309 PM EDT THU SEP 20 2018 FLZ071-072-202000- Inland Broward County FL-Metro Broward County FL- 309 PM EDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 400 PM EDT... * At 308 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Tamarac, moving southwest at 10 mph. * Small hail and winds in excess of 45 mph possible with this storm. * Locations impacted include... Coral Springs, Davie, Plantation, Sunrise, Tamarac, Margate, Lauderhill, North Lauderdale, Sawgrass Mills Mall, Pine Island Ridge, Markham Park and Ramblewood East. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck! Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2630 8028 2627 8022 2607 8029 2616 8042 TIME...MOT...LOC 1908Z 039DEG 10KT 2624 8029 KONARIK
Special weather statement, Sep 20, 3:12 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Miami FL 312 PM EDT THU SEP 20 2018 FLZ073-074-202000- Metropolitan Miami Dade FL-Inland Miami-Dade County FL- 312 PM EDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY UNTIL 400 PM EDT... * At 312 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Doral, or near Hialeah, moving southwest at 10 mph. * Small hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Hialeah, Kendall, Doral, Miami Lakes, Hialeah Gardens, Sweetwater, Medley, Fountainbleau, Kendale Lakes, West Kendall, Miccosukee Resort, Pennsuco, Tamiami, University Park, The Crossings, Sunset, Olympia Heights, Kendall West, Tamiami Fairgrounds and Fiu South Campus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck! Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2594 8038 2588 8031 2567 8039 2578 8055 TIME...MOT...LOC 1912Z 039DEG 10KT 2584 8037 KONARIK
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:09 PM EDT | Special Weather Statement | MFL | Broward | 51 min |
| Sep 20, 3:12 PM EDT | Special Weather Statement | MFL | Miami-Dade | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.